Louisiana, 2013

Hail and Damaging Wind in Louisiana, February 12, 2013

February 12, 2013 · NWS JAN · 4 events in 2 counties and zones

An upper disturbance which was associated with a frontal boundary caused some strong to severe storms to move across the region. These storms produced some quarter size hail, as well as some wind damage to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An upper disturbance which was associated with a frontal boundary caused some strong to severe storms to move across the region. These storms produced some quarter size hail, as well as some wind damage to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 12, 10:39 AM CST, 14 minutes earlier.

Area forecast discussion, Feb 12, 10:39 AM CST, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1039 AM CST TUE FEB 12 2013

.DISCUSSION...SOGGY WEATHER CONTINUES ACROSS MUCH OF THE REGION. A
FRONTAL BOUNDARY REMAINS STALLED ALONG THE GULF COAST THIS
MORNING...WITH A LOW RIDING ALONG THE FRONT NOW SITUATED JUST SOUTH
OF HOUSTON TX. THIS LOW WILL CONTINUE ENEWD...WITH THE FRONT LIFTING
NORTHWARD INTO THE SOUTHERN PORTION OF THE CWA. WIDESPREAD ELEVATED
CONVECTION WILL CONTINUE TO THE NORTH OF THE FRONT AS AN UPPER LEVEL
DISTURBANCE SWINGS ACROSS THE AREA TODAY. MODELS HAVE BEEN
INDICATING THAT THERE WILL BE A WEST TO EAST AXIS OF HEAVIER
RAIN ACROSS THE AREA. WHILE THE EXACT PLACEMENT VARIES FROM MODEL TO
MODEL...THE GENERAL CONSENSUS IS THIS WILL BE ALONG OR NEAR THE I-20
CORRIDOR. LOOKING AT THE RADAR...THE MAIN AXIS OF RAIN HAS ALREADY
LIFTED PRETTY FAR NORTHWARD...SO IT SEEMS MORE PLAUSIBLE THAT THE
HEAVIEST RAIN MAY BE ALONG OR JUST NORTH OF I-20. WITH RESPECT TO
AMOUNTS...WHILE MOST MODEL GUIDANCE HAS BEEN INDICATING QPF MAXING
OUT AROUND 1-1.5 IN ACROSS THE AREA...THERE IS STRONG CONSENSUS
AMONG THE MORE RELIABLE HIGH-RES GUIDANCE OF A NARROW AREA OF HIGHER
AMOUNTS OF UP TO 4 INCHES THROUGH THE AFTERNOON. GIVEN THE WATER
ALREADY ON THE GROUND...IT GOES WITHOUT SAYING THE FLASH FLOOD WATCH
WILL BE MAINTAINED THROUGH THIS EVENING.

TURNING TO THE STORM THREAT...WITH THE FRONT LIFTING NORTHWARD...THE
SOUTH PART OF THE CWA WILL BE IN THE WARM SECTOR THIS AFTERNOON. TO
THE NORTH OF THE FRONT...ELEVATED INSTABILITY WILL BE SUFFICIENT FOR
STRONG TO SEVERE STORMS CAPABLE OF PRODUCING HAIL. SUB SEVERE HAIL
REPORTS HAVE ALREADY BEEN RECEIVED THROUGH THE MORNING IN A FEW
LOCATIONS. TO THE SOUTH OF THE FRONT...LOW TO MID 60S DEWPOINTS ARE
SITUATED OVER SE LOUISIANA AND JUST OFF THE COAST. AS THE FRONT
LIFTS NORTHWARD...GUIDANCE SUGGESTS TSTORM COVERAGE WILL BE LESS
WIDESPREAD. HOWEVER ANY STORMS THAT DO DEVELOP WOULD LIKELY BE
SURFACE BASED AND GIVEN SUFFICIENT SHEAR IN PLACE...DAMAGING WINDS
WILL BECOME MORE A THREAT IN THE AFTERNOON IN ANY STORMS THAT
DEVELOP.

SOME MINOR UPDATES WILL BE MADE TO TEMPS THIS MORNING...NAMELY TO
LOWER HIGHS IN THE NW. POPS WILL BE ADJUSTED TO REFLECT LESS
COVERAGE IN THE FAR SOUTH THROUGH THE REST OF THE DAY. OTHERWISE THE
FORECAST IS IN GREAT SHAPE AND UPDATES WILL BE SENT OUT SHORTLY. /DL/

&&

.AVIATION...IFR CONDITIONS DUE TO CEILINGS WILL SPREAD NORTH TO THE
INTERSTATE TWENTY CORRIDOR BY MIDDAY AND WILL LIKELY LAST INTO THE
EVENING...WHILE SOUTH MS SITES SUCH AS HBG/PIB ARE IFR NOW AND MAY
REMAIN MAINLY AT THIS LEVEL INTO THIS EVENING. SOLID AREA OF RAIN
AND EMBEDDED STORMS NOW PUSHING NORTH TOWARD I-20 WILL CONTINUE TO
SLOWLY LIFT NORTH THROUGH THE DAY AND GENERALLY BRING MVFR TO
LOCALLY IFR CONDITIONS. ANTICIPATE SOME POTENTIAL FOR VIGOROUS
CONVECTION DEVELOPING NEAR HBG/PIB BY THIS AFTERNOON WITH WIND GUSTS
A RISK. OTHERWISE MOST STORMS WILL BE CAPABLE OF AT LEAST SMALL HAIL
ACROSS THE REGION TODAY. SURFACE WINDS WILL MAINLY BE FROM THE EAST
THROUGH SOUTHEAST TODAY. /BB/

&&

.PREV DISCUSSION... /ISSUED AT 507 AM CST TUE FEB 12 2013/
EXPECT DRYING LATER TUESDAY NIGHT INTO WEDNESDAY AS THE SHORTWAVE
TROUGH ZIPS BY THE AREA...BRINGING AN END TO ANY HEAVY RAIN AND
FLOODING POTENTIAL. /EC/

SURFACE HIGH PRESSURE WILL BE TRANSITING THE REGION THE LATTER PART
OF THE WORK WEEK AS THE DEEP SOUTH REMAINS UNDER ZONAL FLOW ON THE
SOUTHERN PERIPHERY OF A LONG WAVE TROUGH. PLENTY OF SUNSHINE CAN BE
EXPECTED DURING THIS PERIOD ALTHOUGH CLOUDS WILL GRADUALLY BE ON THE
INCREASE FROM THE NORTH FRIDAY AFTERNOON. TEMPERATURES WILL BE VERY
SEASONAL FOR MID FEB WITH HIGHS IN THE LOW-MID 60S AND LOWS IN THE
MID-UPPER 30S. A REINFORCING SHOT OF COLD AIR WILL BEGIN PUSHING
ACROSS THE ARKLAMISS LATE FRIDAY USHERING IN SOME CHILLY CONDITIONS
FOR THE WEEKEND. HIGHS SATURDAY WILL MORE THAN LIKELY STRUGGLE TO
CLIMB OUT OF THE 40S AS H8 TEMPS FALL INTO THE -6 TO -10C RANGE BY
LATE AFTERNOON. WHILE MOISTURE AVAILABILITY IN ADVANCE OF THE FRONT
IS SCARCE (PW'S 0.5-0.6 IN)...STRONG FORCING ALONG THE FRONT MAY BE
ENOUGH FOR SOME LIGHT PRECIP FRIDAY NIGHT INTO SATURDAY MORNING...
ALTHOUGH THE 00Z GFS IS QUITE A BIT MORE AGGRESSIVE IN THIS REGARD
COMPARED TO THE 00Z ECMWF. DECIDED TO CUT THE AGGRESSIVE MEX POPS
LEAVING A SLIGHT CHANCE OF THIS OCCURRENCE IN THE FORECAST.
TEMPERATURES ARE GOING TO BE COLD ENOUGH TO SUPPORT SNOW IF PRECIP
GETS GOING...BUT ACCUMULATIONS WILL REMAIN VERY LIGHT (IF AT ALL)
WITH MOST LOCALES JUST SEEING SOME FLURRIES.

THE SURFACE HIGH WILL SHIFT EAST OF THE ARKLAMISS ON SUNDAY ALLOWING
SOUTHERLY FLOW TO RETURN AND A GRADUAL WARMING TREND TO ENSUE. THE
MODELS SHOW ANOTHER S/WV MOVING OUT OF THE ROCKIES ON MONDAY WHICH
SHOULD SET UP A DECENT CHANCE FOR RAIN ACROSS OUR REGION HEADED INTO
TUESDAY. IT REMAINS TO BE SEEN IF ENOUGH MOISTURE CAN BE PULLED BACK
NORTH TO SUPPORT SEVERE WEATHER WITH THIS SYSTEM AFTER THE PREVIOUS
FRONT CLEARS OUT THE NORTHERN GULF. WE'LL BE KEEPING AN EYE ON THAT.

CHANGES TO THE GFS MOS WERE MAINLY OVER THE WEEKEND WHERE I LOWERED
TEMPS A TAD TOWARD THE COOLER EC NUMBERS. /BK/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR MSZ025>033-035>042.

     FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR MSZ043>066-072>074.

LA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON.

AR...NONE.

&&

DL/BB/EC/BK
Hazardous weather outlook, Feb 12, 6:22 AM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
622 AM CST TUE FEB 12 2013

MSZ062>066-072>074-131230-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
622 AM CST TUE FEB 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR TODAY. ADDITIONAL PERIODS
OF HEAVY RAINFALL ARE EXPECTED AS A STRONG WEATHER DISTURBANCE
INTERACTS WITH A STALLED FRONTAL BOUNDARY IN THE VICINITY. THE HEAVY
RAIN FALLING ON SATURATED SOILS COULD LEAD TO FLASH FLOODING.

IN ADDITION...ISOLATED SEVERE STORMS ARE POSSIBLE...ESPECIALLY THIS
AFTERNOON. THE MOST INTENSE STORMS COULD PRODUCE HAIL TO THE SIZE OF
QUARTERS...DAMAGING WIND GUSTS OF 50 TO 60 MPH...AND PERHAPS A
TORNADO. THE RISK FOR STORMS WILL DIMINISH QUICKLY THIS EVENING WITH
MOSTLY DRY WEATHER EXPECTED FOR THE REMAINDER OF THE WEEK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY.

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>061-131230-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-
622 AM CST TUE FEB 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR .

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF THE AREA TODAY.
ADDITIONAL PERIODS OF HEAVY RAINFALL ARE EXPECTED AS A STRONG WEATHER
DISTURBANCE INTERACTS WITH A STALLED FRONTAL BOUNDARY IN THE
VICINITY. THE HEAVY RAIN FALLING ON SATURATED SOILS COULD LEAD TO
FLASH FLOODING...ESPECIALLY FOR LOCATIONS CLOSER TO THE INTERSTATE 20
CORRIDOR.

IN ADDITION...A FEW STRONG TO SEVERE STORMS ARE POSSIBLE...AND THE
MOST INTENSE THUNDERSTORMS COULD BE STRONG ENOUGH TO PRODUCE UP TO
QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

EC

In the hours before

Special weather statement, Feb 12, 6:45 AM CST, 4 hours 8 minutes before
MSZ053>057-059>066-121330-
ADAMS MS-SMITH MS-SIMPSON MS-LINCOLN MS-LAWRENCE MS-JONES MS-
JEFFERSON DAVIS MS-JEFFERSON MS-JASPER MS-FRANKLIN MS-COVINGTON MS-
COPIAH MS-CLAIBORNE MS-
645 AM CST TUE FEB 12 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
645 AM CST TUE FEB 12 2013

...THUNDERSTORMS MOVING NORTH ACROSS SOUTH CENTRAL MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND VERY HEAVY RAIN OF ONE TO TWO INCHES WAS LOCATED FROM NEAR
NATCHEZ TO LAUREL AT 642 AM CST...MOVING NORTH AT 35 MPH. FREQUENT
CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN SOUTHERN CLAIBORNE...COPIAH...COVINGTON...NORTHERN
FRANKLIN...SOUTHERN JASPER...JEFFERSON...JEFFERSON DAVIS...WESTERN
JONES...NORTHERN LAWRENCE...NORTHERN LINCOLN...SIMPSON...SOUTHERN
SMITH AND ADAMS COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3147 9142 3203 9096 3203 8899 3149 8911
TIME...MOT...LOC 1242Z 193DEG 38KT 3171 9127 3169 8921

EEC
Special weather statement, Feb 12, 7:42 AM CST, 3 hours 11 minutes before
LAZ024>026-MSZ048-049-053>063-066-121440-
ADAMS MS-SMITH MS-SIMPSON MS-RANKIN MS-LINCOLN MS-LAWRENCE MS-
JONES MS-JEFFERSON MS-JASPER MS-HINDS MS-FRANKLIN MS-COPIAH MS-
CLARKE MS-CLAIBORNE MS-TENSAS LA-CONCORDIA LA-CATAHOULA LA-
742 AM CST TUE FEB 12 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
742 AM CST TUE FEB 12 2013

...BROKEN LINE OF THUNDERSTORMS LIFTING SLOWLY NORTH TOWARD
INTERSTATE TWENTY THIS MORNING...

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO NICKEL
SIZE HAIL WAS LOCATED FROM NEAR ACME LOUISIANA ALL THE WAY EAST TO
NEAR ELLISVILLE MISSISSIPPI IN JONES COUNTY. THE WHOLE LINE WAS
GENERALLY PUSHING NORTHEAST AT 30 MPH AS OF 738 AM.

VERY HEAVY RAIN ALONG WITH FREQUENT AND DANGEROUS CLOUD TO GROUND
LIGHTNING STRIKES ARE ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN SOUTHERN CLAIBORNE...CLARKE...COPIAH...NORTHERN FRANKLIN...
SOUTHEASTERN HINDS...JASPER...JEFFERSON...NORTHERN JONES...NORTHERN
LAWRENCE...NORTHERN LINCOLN...SOUTHERN RANKIN...SIMPSON...SMITH AND
NORTHERN ADAMS COUNTIES...AND SOUTHERN CATAHOULA...NORTHERN CONCORDIA
AND SOUTHWESTERN TENSAS PARISHES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3185 9141 3207 9035 3215 8843 3195 8846
      3184 8864 3182 8893 3176 8894 3172 8940
      3180 8941 3177 8996 3166 8998 3146 9201
TIME...MOT...LOC 1338Z 235DEG 28KT 3182 8877 3152 9185

BYB
Local storm report, Feb 12, 8:13 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
813 AM CST TUE FEB 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HAIL             8 N LAUREL              31.81N 89.14W
02/12/2013  E0.25 INCH       JONES              MS   EMERGENCY MNGR

            REPORTS OF PEA SIZE HAIL

&&

BRYANT
Local storm report, Feb 12, 9:20 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
920 AM CST TUE FEB 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HAIL             FAYETTE                 31.71N 91.06W
02/12/2013  E0.75 INCH       JEFFERSON          MS   PUBLIC

            DIME SIZE HAIL REPORTED ON MAIN STREET

&&

DL
Local storm report, Feb 12, 10:02 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1002 AM CST TUE FEB 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     FLASH FLOOD      MENDENHALL              31.96N 89.87W
02/12/2013                   SIMPSON            MS   LAW ENFORCEMENT

            A FEW STREETS FLOODING AROUND MENDENHALL

&&

DL
Special weather statement, Feb 12, 10:28 AM CST, 25 minutes before
MSZ027-028-035>037-042-121725-
ATTALA MS-MONTGOMERY MS-HUMPHREYS MS-HOLMES MS-CARROLL MS-YAZOO MS-
1028 AM CST TUE FEB 12 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1028 AM CST TUE FEB 12 2013

...THUNDERSTORM HEADING THROUGH NORTH CENTRAL MISSISSIPPI PRODUCING
LOTS OF SMALL HAIL...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING A LARGE AMOUNT OF PEA TO
DIME SIZE HAIL WAS LOCATED 10 MILES SOUTHWEST OF THORNTON AT 1027 AM
CST...MOVING EAST NORTHEAST AT 60 MPH.

PEOPLE IN NORTH CENTRAL YAZOO...SOUTHEASTERN CARROLL...CENTRAL
HOLMES...SOUTHEASTERN HUMPHREYS...SOUTHEASTERN MONTGOMERY AND
NORTHERN ATTALA COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3346 8938 3346 8940 3343 8942 3344 8945
      3343 8946 3329 8946 3328 8932 3324 8931
      3324 8932 3291 9049 3308 9057 3347 8946
TIME...MOT...LOC 1627Z 249DEG 60KT 3303 9041

BYB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Catahoula

When
February 12, 10:53 AM CST
Where
Catahoula County, 1.36 mi ESE of Leland
Measured
1 in hail
Reported by
Public
Coordinates
31.820, -91.700

Hail, Catahoula

When
February 12, 10:55 AM CST
Where
Catahoula County, 0.59 mi E of Sicily Is
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.850, -91.660

Thunderstorm Wind, Tensas

When
February 12, 11:00 AM CST
Where
Tensas County, 0.59 mi E of Azucena
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
31.780, -91.420

Numerous trees were blown down or uprooted. Some minor roof damage occurred as well.

Hail, Tensas

When
February 12, 11:20 AM CST
Where
Tensas County, 0.59 mi E of St Joseph
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.920, -91.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2013Every state in 2013This day in weather historyWarnings in Louisiana, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433364, 433365, 433366, 433367.